Virginia, 2012

Hail and Damaging Winds in Virginia, June 24, 2012

June 24, 2012 · NWS LWX · 3 events in 2 counties and zones

An upper-level disturbance passed through the region in a northwest flow aloft. Moderate instability combined with forcing from the upper-level disturbance to trigger showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper-level disturbance passed through the region in a northwest flow aloft. Moderate instability combined with forcing from the upper-level disturbance to trigger showers and thunderstorms. A few thunderstorms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 24, 1:28 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Jun 24, 1:28 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
228 PM EDT SUN JUN 24 2012

.SYNOPSIS...
HIGH PRESSURE WILL MOVE OFF THE EASTERN SEABOARD THIS EVENING AS A
COLD FRONT APPROACHES FROM THE WEST. THE FRONT WILL EXIT THE MID
ATLANTIC BY EARLY MONDAY AFTERNOON. HIGH PRESSURE WILL BUILD ACROSS
THE REGION THROUGH THE MIDDLE OF NEXT WEEK. THE NEXT FRONTAL SYSTEM
IS EXPECTED TO IMPACT THE AREA THURSDAY NIGHT INTO SATURDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
HIGH PRESSURE CONTINUES ALONG THE SPINE OF THE APPALACHIANS THIS
AFTERNOON. A COLD FRONT IS SITUATED ACROSS THE MIDDLE OHIO
VALLEY...WITH A WEAK SURFACE TROUGH ACROSS THE EASTERN CWFA. SHOWERS
AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE HIGHER TERRAIN IN THE
SOUTH...IN THE VICINITY OF THE WEAK SURFACE TROUGH. WV/500MB
ANALYSIS SHOWS A WEAK SHORTWAVE ACROSS THE EASTERN OHIO VALLEY. THIS
FEATURE WILL CONTINUE TO DROP SE IN THE FLOW THIS AFTERNOON AND
EVENING.

MOISTURE HAS POOLED ALONG THE WEAK SURFACE TROUGH ACROSS THE
SOUTHERN CWFA...WITH DEWPOINTS IN THE MIDDLE TO UPPER 60S. ATMOS IS
MOST UNSTABLE IN THE SOUTH WITH CAPES RANGING FROM 1000 TO 2000.
MODIFIED 12Z SOUNDING SHOWED A CAP AROUND 725MB. EXPECT THE CAP TO
BE SOMEWHAT ERODED AS THE MID LEVEL SHORTWAVE DROPS SE THIS
AFTERNOON/EVENING. THE BEST COVERAGE OF STORMS SHOULD STILL BE
ACROSS THE CENTRAL VA FOOTHILLS...NORTHERN VA PIEDMONT AND POSSIBLE
LOWER SOUTHERN MARYLAND AND THE ADJACENT RIVER/BAY. SEVERE WEATHER
WOULD BE MOST LIKELY IN THIS AREA ALSO...BUT ANY SEVERE STORMS
SHOULD REMAIN ISOLATED IN NATURE. THE MAIN THREAT WOULD BE FROM WET
MICROBURSTS...AS EVIDENCED BY THE INVERTED V STRUCTURE ON THE
MODIFIED 12Z SOUNDING. SOME HAIL MAY BE POSSIBLE INTO THE
EVENING...AS THE MID LEVELS COOL WITH THE SHORTWAVE.

STORMS MAY ALSO TRY TO FORM ALONG ANY MESOSCALE BOUNDARIES A LITTLE
FURTHER NORTH DURING THE EVENING HOURS. ATMOS WILL REMAIN
MARGINALLY UNSTABLE INTO THE OVERNIGHT HOURS. STILL ONLY EXPECTING
SCT STORMS...BUT SEVERITY WILL BE LIMITED DUE TO LOSS OF HEATING.

HIGH PRESSURE WILL EVENTUALLY MOVE OFFSHORE THIS EVENING AS THE COLD
FRONT APPROACHES FROM THE WEST. POPS BEGIN INCREASING IN THE WESTERN
CWFA AFTER MIDNIGHT...AS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ALONG AND JUST AHEAD OF THE BOUNDARY.

TOOK A BLEND FOR MIN TEMPS OVERNIGHT. THE SREFS AND WRFNMM12G HAVE
BEEN PERFORMING WELL...SO WEIGHTED THOSE MODELS A LITTLE HIGHER THAN
THE REST.
&&

.SHORT TERM /MONDAY/...
COLD FRONT WILL MOVE EAST ACROSS THE WESTERN AREAS VERY EARLY IN THE
MORNING...AND SHOULD CLEAR THE EASTERN CWFA BY MID TO LATE
AFTERNOON. SOME INSTABILITY WILL EXIST ALONG WITH SOME MARGINAL
SHEAR...BUT OVERALL...SEVERE WEATHER IS NOT ANTICIPATED WITH THE
FROPA.
&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
COLD FRONT IS EXPECTED TO BE EAST OF CHESAPEAKE BAY BY MONDAY
EVENING...WITH HIGH PRESSURE SITUATED OVER THE UPPER GREAT LAKES.
COOLER NORTHERLY FLOW WILL BUILD INTO THE REGION. GUSTY WINDS ARE
EXPECTED IN THE WAKE OF THE COLD FRONT MONDAY EVENING...THEN WINDS
DIMINISH OVERNIGHT AS THE BOUNDARY LAYER DECOUPLES. MUCH COOLER
TEMPS EXPECTED OVERNIGHT...WITH LOWS RANGING FROM THE MID 40S OVER
THE POTOMAC HIGHLANDS TO AROUND 60 IN URBAN BALTIMORE/WASHINGTON.

ON TUESDAY...HIGH PRESSURE SLOWLY DROPS FROM THE GREAT LAKES INTO
THE OHIO VALLEY...WITH AN UPPER LOW TO OUR NORTH.  THERE ARE
DIFFERENCES BETWEEN NAM/GFS/ECMWF IN PLACEMENT OF THE UPPER
LOW...RANGING SOUTHERN NEW ENGLAND PER THE NAM TO THE SOUTHERN
MARITIMES PER THE GFS. WEAK TROUGHS ARE EXPECTED TO ROTATE AROUND
THE LOW. IF THE NAM VERIFIES...THE COOLER AIR ALOFT DUE TO THE
CLOSER LOW COULD TRIGGER A SHOWER OVER NORTHEASTERN PORTIONS OF THE
FORECAST AREA. CONFIDENCE IS LOW...SO POPS LIMITED TO SLIGHT CHANCE
DURING THE DAY. OTHERWISE BREEZY CONDITIONS EXPECTED WITH NW FLOW.
HIGHS WILL BE BELOW NORMAL...PRIMARILY IN THE UPPER 70S ACROSS THE
FORECAST AREA.

THE HIGH GRADUALLY SHIFTS SOUTHWARD FROM THE OHIO VALLEY AND INTO
THE SOUTHEASTERN STATES TUESDAY NIGHT THROUGH THURSDAY...WITH DRY
WEATHER CONTINUING. TEMPS MODERATE BACK TO NORMAL WEDNESDAY. HEAT
RETURNS TO THE AREA THURSDAY AS 500MB RIDGING BUILDS INTO THE
MISSISSIPPI VALLEY AND SOUTHEASTERN STATES. HIGHS THURSDAY THROUGH
THE WEEKEND REFLECT HPC GUIDANCE...WITH TEMPS INTO THE 90S AND
POSSIBLY APPROACHING 100 FRIDAY AND SATURDAY IN THE WARMEST AREAS.
MAY ALSO SEE A SERIES OF WEAK FRONTAL BOUNDARIES DURING THIS TIME
FRAME...SO SLIGHT CHANCE TO CHANCE POPS FOR TSTMS AS WELL.
&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
CLOUDS ARE STARTING TO FILL IN FROM THE WEST AS WELL.  BRIEF PERIODS
OF MVFR/IFR CONDITIONS ARE POSSIBLE IN THUNDERSTORM ACTIVITY AS
WELL AS VRB GUSTY WINDS THIS AFTERNOON...BEST CHANCE FOR SH AND
TS WILL BE CHO-IAD-DCA. THIS EVENING AND OVERNIGHT A COLD FRONT
WILL APPROACH THE REGION. SHRA IS POSSIBLE AS IT CROSSES WITH
CHANCES STARTING AT MRB AROUND 8Z AND MOVING EASTWARD TO IAD- CHO-
DCA-BWI-MTN BY NOON MONDAY.  GUSTY NW WINDS AS WELL AS CLEARING
WILL FILL IN BEHIND FRONT MONDAY AFTERNOON.

VFR CONDITIONS EXPECTED MONDAY NIGHT THROUGH THURSDAY. NW WINDS
TUESDAY AND WEDNESDAY...WITH DAYTIME GUSTS UP TO 15-20 KT EXPECTED.
LIGHTER WINDS LESS THAN 10 KT LIKELY THURSDAY. OCCASIONAL SUB-VFR
POSSIBLE THURSDAY NIGHT INTO FRIDAY WITH POSSIBLE TSTMS.
&&

.MARINE...
MADE A FEW CHANGES TO THE OVERNIGHT MARINE HEADLINE EARLIER TODAY.
MODELS/BUFKIT FORECAST SOUNDINGS DO SHOW CHANNELING UP THE BAY
TONIGHT. THE MOST LIKELY AREAS TO REACH AROUND 20 KT GUSTS WOULD BE
THE MIDDLE BAY AND LOWER TIDAL POTOMAC. HAVE REMOVED PORTIONS OF THE
UPPER BAY FROM THE HEADLINE.

THERE WILL BE A LULL IN SCA CONDITIONS DURING THE DAY ON MONDAY.
HOWEVER...AFTER THE FROPA...NORTHERLY WINDS ARE EXPECTED TO CHANNEL
DOWN THE BAY. HAVE LEFT THE SCA UP FOR THE ENTIRE MARINE AREA FOR
THE AFTERNOON.

SCA CONTINUES MONDAY NIGHT...WITH GUSTY N-NW WINDS UP TO 20 KT
EXPECTED BEHIND THE COLD FRONT. SCA MAY NEED TO BE EXTENDED THROUGH
TUESDAY WITH A STRONG GRADIENT LIKELY BETWEEN LOW PRESSURE TO OUR
NORTH AND HIGH PRESSURE TO THE WEST. SUB-SCA CONDITIONS EXPECTED
WEDNESDAY AND THURSDAY.
&&

.COASTAL FLOOD...
WATER LEVELS ARE CURRENTLY RUNNING AROUND THREE QUARTERS OF A FOOT
ABOVE NORMAL. THE EVENING/OVERNIGHT HIGH TIDE CYCLE IS THE LOWER OF
THE HIGH TIDES AND COASTAL FLOODING ISSUES ARE NOT ANTICIPATED.
HOWEVER...WITH SOUTHERLY FLOW INCREASING OVERNIGHT...TIDAL ANOMALIES
MAY CONTINUE TO INCREASE BY MONDAY MORNING. THE MORNING HIGH TIDE
CYCLE IS THE HIGHER TIDE...AND SOME MINOR COASTAL FLOODING IS
POSSIBLE IN THE SENSITIVE AREAS. CURRENT WATER LEVELS ARE RUNNING
SLIGHTLY BELOW MODEL FORECASTED VALUES...SO CONFIDENCE IS TOO LOW
FOR ISSUING A HEADLINE AT THIS TIME.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 PM MONDAY TO 6 AM EDT TUESDAY FOR
     ANZ530>534-537>543.
     SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 6 AM EDT
     MONDAY FOR ANZ533-534-537-541>543.
     SMALL CRAFT ADVISORY FROM 2 PM TO 8 PM EDT MONDAY FOR ANZ535-
     536.

&&

LISTEMAA/STRUCKMANN/SHEFFIELD
Hazardous weather outlook, Jun 24, 1:32 PM EST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
232 PM EDT SUN JUN 24 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
251000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
232 PM EDT SUN JUN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WIND GUSTS ARE POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING...MAINLY ACROSS THE SOUTHERN SUBURBS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LOWER TIDAL POTOMAC
AND PORTIONS OF THE MARYLAND CHESAPEAKE BAY OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WIND GUSTS MAY BE POSSIBLE ACROSS LOWER SOUTHERN MARYLAND
MONDAY AFTERNOON.

A SMALL CRAFT ADVISORY IS IN EFFECT MONDAY AFTERNOON AND MONDAY
NIGHT. A SMALL CRAFT ADVISORY MAY ALSO BECOME NECESSARY OVER A
PORTION OF THE WATERS ON TUESDAY.

HEAT INDICES MAY EXCEED 105 DEGREES FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION COULD BECOME NECESSARY LATE THIS
AFTERNOON AND EVENING.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-251000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
232 PM EDT SUN JUN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WIND
GUSTS ARE POSSIBLE THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS
THE CENTRAL VIRGINIA FOOTHILLS AND THE NORTHERN VIRGINIA PIEDMONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAT INDICES MAY EXCEED 105 DEGREES FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION COULD BECOME NECESSARY THIS AFTERNOON
AND EVENING.

In the hours before

Local storm report, Jun 24, 1:16 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
216 PM EDT SUN JUN 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             1 NE LINCOLN            39.13N  77.68W
06/22/2012  E0.88 INCH       LOUDOUN            VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1200442

HAS
Special weather statement, Jun 24, 1:59 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
259 PM EDT SUN JUN 24 2012

VAZ050-051-055-502-241930-
ORANGE VA-CULPEPER VA-SOUTHERN FAUQUIER VA-STAFFORD VA-
259 PM EDT SUN JUN 24 2012

...STRONG THUNDERSTORM TO AFFECT ORANGE...CULPEPER...SOUTHERN
FAUQUIER AND STAFFORD COUNTIES...

AT 259 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTH OF
LIGNUM...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE BEALETON.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3864 7769 3839 7761 3835 7794 3850 7799
TIME...MOT...LOC 1859Z 255DEG 16KT 3846 7780

The radar

The Sterling radar (KLWX), 111 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Orange

When
June 24, 2:29 PM EST
Where
Orange County, 0.87 mi NNE of Eheart
Measured
1.75 in hail
Reported by
Public
Coordinates
38.211, -78.313

Golf ball sized hail was reported near Ehart.

Thunderstorm Wind, Orange

When
June 24, 2:42 PM EST
Where
Orange County, 1.45 mi SSW of Montpelier
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
38.210, -78.187

Branches were down along the roadway.

Thunderstorm Wind, Page

When
June 24, 10:36 PM EST
Where
Page County, 0.54 mi NNE of Fairview
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
38.658, -78.428

Tree limbs were down due to thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394073, 394074, 394075.